Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 340, NWS Jackson, MS

May 27, 2001Neshoba County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2001, 3:49 PM CDT for Neshoba County, Winston County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 3:49 PM CDT (20:49 UTC)
Expired
May 27, 2001, 4:30 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Neshoba County, MS, Winston County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 272050
SVRJAN
MSC099-159-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 430 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 15 MILES SOUTHEAST OF KOSCIUSKO...     
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL WINSTON COUNTY 
  REMAIN OVER RURAL NESHOBA COUNTY 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOEQS SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

HAIL TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS STORM.

LAT...LON 3300 8931 3294 8935 3276 8911 3293 8897

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 PM CDT, 29 minutes earlier.

Area forecast discussion, May 27, 3:20 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SUN MAY 27 2001

UPPER LOW OVER GREAT LAKES...WITH WARM FRONT STRETCHING FROM CENTRAL
MS TO AR INTO PLAINS. ABUNDANT MOISTURE OVER CWFA IN SUSTAINED S TO
SW FLOW. ATTM...WIDELY SCATTERED THUNDERSTORMS DEVELOPING. MSAS LIS
IN -4 TO -8 RANGE OVER CWFA. POTENTIAL FOR SEVERE WEATHER TONIGHT.

AIRMASS EXPECTED TO FURTHER DESTABILIZE THROUGH EVENING AS NEXT
SHORTWAVE APPROACHES. JET INTENSIFIES...WITH LOWER MS RIVER VALLEY
IN FAVORABLE LEFT FRONT QUADRANT. RUC CAPES 2500 J/KG TO 4500+ J/KG
THROUGH EVENING...WITH GREATEST VALUES ACROSS CENTRAL ZONES. MES0-
ETA SOUNDINGS NOT QUITE AS STRONG AS EARLY ON. HOWEVER...BY 06Z
MON...MESO-ETA CRANKS 2500 J/KG TO 3000+ J/KG OVER CENTRAL ZONES.
THOUGH TIMING SLIGHTLY DIFFERS BETWEEN MODELS...WILL MENTION
ISOLATED SEVERE TONIGHT.

SOME DISAGREEMENT ON INTENSITY OF SYSTEMS THROUGH FORECAST. ALSO
TEMPORAL/SPATIAL DIFFERENCES IN SOLUTIONS. MODELS CONTINUE PREVIOUS
TRENDS...WITH MORE SHORTWAVES PUSHING ACROSS AREA IN W-NW FLOW
ALOFT. LEANED TOWARDS ETA SOLUTION THROUGH 00Z TUE. CONSENSUS
FORECAST AFTER 00Z TUE... WITH FRONT MOSTLY OVER NRN ZONES. MORE
TOWARDS NOGAPS SOLUTION FOR EXTENDED.

UPPER LOW OVER GREAT LAKES SHIFTING E THROUGH MON. UPPER RIDGE OVER
ROCKIES GRADUALLY SHIFTING E. SIGNIFICANT SHORTWAVE PUSHES INTO
LOWER MS RIVER VALLEY MON THEN INTO ERN ZONES MON NIGHT...AS ANOTHER
SHORTWAVE AT MS RIVER. MODELS DIFFER ON JUST WHERE WARM FRONT
BECOMES ALIGNED/WHEN. ETA WAVERS BOUNDARY FROM NRN TO CENTRAL ZONES
THROUGH 00Z TUE...WHILE AVN PUSHES FRONT INTO NRN ZONES/LEAVES IT
NEAR STATIONARY OVER N MS/AR UNTIL 06Z TUE. AIRMASS UNSTABLE AGAIN
MON NIGHT...WITH OMEGA VALUES FORECAST IN -4 TO -8 RANGE. CAPE
VALUES AROUND 2000 J/KG IN SOUNDING PROGS. THROUGH MON...HEAVIEST
RAINFALL PROGGED OVER NRN ZONES...WITH PRECIP WATER VALUES AVERAGING
NEAR 1.5. TUE/TUE NIGHT BASICALLY A REPEAT ACTION. AXIS OF HEAVIEST
RAINFALL SHIFTS INTO CENTRAL ZONES TUE.

AVN SCENARIO INTERESTING. AFTER 06Z TUE...AVN PUSHES WARM FRONT INTO
CENTRAL ZONES AS LARGE HIGH PRESSURE AREA BECOMES CENTERED OVER IL.
AS SURFACE HIGH BUILDS OVER MID MS RIVER VALLEY...MODEL PUSHES FRONT
INTO S MS BY 18Z TUE. NRN ZONES DRY OUT/PRECIP WATER VALUES DIP
BELOW 1. BY 06Z WED...AVN PUSHES FRONT TO GULF COAST...THOUGH
PRECIP WATER VALUES OVER MOST OF CWFA AROUND 1.5.

.EXTENDED FORECAST...
TX LOW PRESSURE AREA EXPECTED TO DEEPEN WED/LIFT NE INTO PLAINS BY
THU...WITH TRAILING COLD FRONT TO PUSH INTO LOWER MS RIVER VALLEY. A
WARM FRONT DEVELOPS OVER LOWER MS RIVER VALLEY AFTER 18Z WED...WITH
PRECIP WATER VALUES WELL OVER 1.5. AVN SEEMS TO WEAKEN TX SYSTEM/
LAG COLD FRONT BACK OVER PLAINS. BY 18Z THU...AVNS FRONT REACHES
ARLATX THEN PUSHES INTO NRN MS BY 06Z FRI.

NOGAPS DEVELOPS CLOSED SURFACE LOW PRESSURE AREA OVER CENTRAL PLAINS
BY 00Z THU...WITH ASSOCIATED COLD FRONT INTO SRN PLAINS. NOGAPS
FRONT INTO ARLATX BY 12Z THU/INTO NRN MS BY 00Z FRI. MODEL IMPROVES
CONDITIONS AFTER 12Z FRI/PUSHES FRONT TO SRN ZONES BY 00Z SAT.

ETA/AVN/NOGAPS DYNAMICS SUPPORT POSSIBILITY OF THUNDERSTORMS THROUGH
EXTENDED. DIURNAL HEATING WITH SHORTWAVES WILL PROVIDE BUMPY RIDE
THROUGH NEXT SEVERAL DAYS. POTENTIAL FOR HEAVY RAINFALL WILL
REMAIN...PARTICULARLY FOR STORMS FORMING INVOF ANY SYNOPTIC OR
MESO-SCALE BOUNDARIES.

PRELIM NUMBERS:
JAN 67/85/66/86  4433
MEI 66/85/65/86  4433

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Local storm report, May 27, 1:54 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0128 PM                              MS   0.88 INCH HAIL
05/27/01   HOLMES                         GREENWOOD EOC REPORTED
                                          NICKEL HAIL ON THE
                                          HOLMES/LEFLORE COUNTY
                                          LINE JUST EAST OF HWY 49.

0128 PM                              MS   0.88 INCH HAIL
05/27/01   LEFLORE                        GREENWOOD EOC REPORTE
                                          NICKEL HAIL ON THE
                                          LEFLORE/HOMLES COUNTY
                                          LINE.
Special weather statement, May 27, 3:00 PM CDT, 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-2812
00-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN MAY 27 2001

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
THE BEST COVERAGE OF SEVERE THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON OVER PORTIONS OF EAST CENTRAL MISSISSIPPI...FROM KOSCIUSKO
AND CARTHAGE...TO MACON AND MERIDIAN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER THREATS. ACTIVATION OF STORM
SPOTTERS MAY BE NECESSARY THROUGH TONIGHT...ESPECIALLY OVER EAST
CENTRAL PORTIONS OF MISSISSIPPI.

THE AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION WILL BE MOIST
AND HIGHLY UNSTABLE. A FAVORABLE UPPER LEVEL ENVIRONMENT WILL HELP
INITIATE THUNDERSTORM COMPLEXES THAT WILL MOVE EAST ACROSS THE
REGION THROUGH TONIGHT. THE DEGREE OF INSTABILITY COMBINED
WITH A FAVORABLE UPPER LEVEL WIND PROFILE WILL ALLOW SOME OF THE
THUNDERSTORMS TO BECOME SEVERE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 27, 3:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0315 PM    KOSCIUSKO                 MS   1.50 INCH HAIL
05/27/01   ATTALA                         EMA REPORTED HALF
                                          DOLLAR SIZE HAIL IN
                                          NORTH KOSCIUSKO.

0255 PM    WEST                      MS   0.75 INCH HAIL
05/27/01   HOLMES                         EMA REPORTED DIME SIZE
                                          HAIL.

0300 PM    KOSCIUSKO                 MS   WIND DAMAGE
05/27/01   ATTALA                         EMA REPORTED DIME SIZE
                                          HAIL.

0325 PM    KOSCIUSKO                 MS   1.75 INCH HAIL
05/27/01   ATTALA                         AMATEUR RADIO SPOTTER
                                          REPORTED GOLF BALL SIZE
                                          HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:42 PM CDTSevere Thunderstorm WarningJANForrest33 min
May 27, 3:47 AM CDTSevere Thunderstorm WarningJANLeake, Scott28 min
May 27, 4:18 AM CDTSevere Thunderstorm WarningJANScott27 min
May 27, 4:53 AM CDTSevere Thunderstorm WarningJANHinds, Madison37 min
May 27, 5:08 AM CDTSevere Thunderstorm WarningJANNewton37 min
May 27, 6:48 AM CDTSevere Thunderstorm WarningJANRankin27 min
May 27, 7:17 AM CDTSevere Thunderstorm WarningJANRankin13 min
May 27, 12:34 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington41 min
May 27, 12:53 PM CDTSevere Thunderstorm WarningJANLeflore37 min
May 27, 1:18 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes42 min
May 27, 1:32 PM CDTSevere Thunderstorm WarningJANLeflore43 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes47 min
May 27, 2:40 PM CDTSevere Thunderstorm WarningJANAttala40 min
May 27, 2:45 PM CDTSevere Thunderstorm WarningJANScott45 min
May 27, 3:01 PM CDTSevere Thunderstorm WarningJANGrenada29 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningJANAttala40 min
May 27, 3:34 PM CDTSevere Thunderstorm WarningJANSimpson41 min
May 27, 3:40 PM CDTSevere Thunderstorm WarningJANLeake50 min
May 27, 3:51 PM CDTSevere Thunderstorm WarningJANLowndes24 min
May 27, 4:00 PM CDTSevere Thunderstorm WarningJANRankin30 min
May 27, 4:20 PM CDTSevere Thunderstorm WarningJANBolivar40 min
May 27, 4:32 PM CDTSevere Thunderstorm WarningJANNeshoba43 min
May 27, 5:04 PM CDTSevere Thunderstorm WarningJANBolivar26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.